Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 5, NWS North Platte, NE

March 11, 20207 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 11, 2020, 2:13 AM MDT for 7 counties in Nebraska. It took effect at Mar 11, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2020, 2:13 AM MDT (08:13 UTC)
In effect from
Mar 11, 2020, 12:00 PM MDT
Expired
Mar 11, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS83 KLBF 110813
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
313 AM CDT Wed Mar 11 2020

NEZ204-112215-
/O.NEW.KLBF.FW.W.0005.200311T1800Z-200312T0100Z/
Eastern Panhandle/Crescent Lake NWR-
213 AM MDT Wed Mar 11 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR THE EASTERN NEBRASKA
PANHANDLE...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and gusty winds, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 or Eastern 
  Panhandle/Crescent Lake NWR.

* Winds...West 10 to 20 mph with gusts up to 30 mph. Locally
  higher gusts are possible in the panhandle.

* Timing...Wednesday afternoon and early evening

* Relative Humidity...As low as 18 percent.

* Temperatures...Highs in the mid to upper 60s.

* Lightning...None expected.

* Impacts...Gusty winds may lead to rapid fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
2 follow-up statements
344 
WWUS83 KLBF 111606 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
1106 AM CDT Wed Mar 11 2020

NEZ204-120100-
/O.CON.KLBF.FW.W.0005.200311T1800Z-200312T0100Z/
Eastern Panhandle/Crescent Lake NWR-
1006 AM MDT Wed Mar 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR THE EASTERN NEBRASKA
PANHANDLE AND WESTERN SANDHILLS...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...Wednesday afternoon and early evening

* Relative Humidity...As low as 17 percent.

* Temperatures...In the upper 60s.

* Lightning...None expected.

* Impacts...Gusty winds may lead to rapid fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
370 
WWUS83 KLBF 120107
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
807 PM CDT Wed Mar 11 2020

NEZ204-120215-
/O.EXP.KLBF.FW.W.0005.000000T0000Z-200312T0100Z/
Eastern Panhandle/Crescent Lake NWR-
707 PM MDT Wed Mar 11 2020

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY WINDS 
FOR THE EASTERN NEBRASKA PANHANDLE AND WESTERN SANDHILLS...

Fire weather concerns have diminished as humidity is recovering,
presently 30 percent or greater, and winds have diminished to west
around 10 to 20 mph. A cold front will advance through the area
tonight prompting cooler conditions and elevated afternoon
humidity of 25 to 35 percent tomorrow. There will also be strong
northwest winds tomorrow afternoon with gust largely 25 to 35
mph.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 10, 11:58 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 10, 11:58 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1258 AM CDT Wed Mar 11 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 332 PM CDT Tue Mar 10 2020

Latest radar display shows area of thunderstorms developing along
the stationary front boundary across southeastern Cherry northeast
into Brown, and expect eventually Rock. Meanwhile, increasing
returns adn develop in the south central Panhandle. Modest
instability has developed along and near the front from southeast
Panhandle east and northeast into the Sandhills with MUCAPEs
reaching 500 J/kg. Meanwhile, moderate lapse rates of 7-8 C/km in
place and with that small inhibiiton as well. Freezing levels
given the environment are low, 5000 ft agl. As such, current
thinking is this development in the Sandhills will continue to
move southeast to east southeast. Meanwhile, anticipated
isolated-scattered showers and embeeded thunderstorms to move into
west central and southwest late this afternoon-evening. Current
thinking is risk for severe and strong storms are low with
potential for gusty/erratic winds, lightning, and small hail given
the freezing levels. Activity pushes east mid-late evening with
precip chances tapering off.

Tomorrow, surface lee-side low pressure trough develops near the
Front Range and trough extends across the Panhandle. Anticipate
largely westerly flow with downsloping winds that will promote
warmer and drier conditions tomorrow. Highs will be above normal
about 15 to 20 degrees, 60s to lower 70s, warmest in the far
southwest. Decent potential for upper level winds to mix down via
momentum transfer as BL grows during the day with mean mixed-
layer winds approaching 30 kts thus potential for gusts up to 35
mph. Highest winds across the Panhandle and the Sandhills tomorrow
afternoon.

.LONG TERM...(Thursday through Tuesday)

Large scale pattern early Thursday is characterized by a broad
trough across the northern and central CONUS. A mid-level closed
low is forecast to be offshore southern CA and a shortwave trough
positioned from southern MT into southern Manitoba. While
guidance overall has improved with consistency and continuity
through Sat, there is still some apparent spread. The mid-level
closed low is forecast to see little movement through Thursday
night as it moves onshore into the Southwest US, meanwhile the
aforementioned shortwave trough embedded in the flow will swing
through Thursday into the Upper Midwest. As such, while current
thinking predominantly dry conditions Thursday-Thursday night,
there are some chances across northwestern NEB early Thursday.
However, as the mid-level frontal forcing moves southward, areas
will see descent and drying as lower mixing ratios work into
central NEB as seen via 285 and 290 K isentropic surfaces. The
surface cold front should be through the area by early Thursday
morning with colder air moving in and this will prompt highs to be
15-25 degrees cooler Thursday compared to Wednesday. Departures
from our seasonable normal highs will not be that large that day.

Friday, the closed low ejects and weakens into an open wave moving
across the Four Corners into the Central Rockies and Central High
Plains Friday night. As mentioned earlier, guidance has come
closer together in terms of the forecast. GEFS 500 hPa spread is
lower, 15-25 dm, and the deterministic guidance is more in
aligned. In general, continue to see amplifying upward moisture
transport ahead of the water starting Friday with decent
isentropic lift via 285-295 K surfaces through Friday night that
combines with ample synoptic scale forcing for ascent. Light to
moderate snow is possible, albeit wet snow with SLRs 8-10:1
increasing to 11-12:1 across northern NE. Chances then taper off
late Saturday. Confidence in snow is increasing with moderate
confidence in at least some snowfall being realized and spreading
across, albeit low-moderate confidence in snowfall amounts at this
time. GEFS plumes highlight the potential for 3”+ with close
agreement in the mean and deterministic GFS. This combined with
NBM statistical information that shows 75% probs for 2” and 4” or
more, respectively. As such, confidence is increasing for
measurable snow affecting parts of the area in this time frame.
Though will not to watch to see if there are any changes in phase
and amplitude.

Looking ahead, there is then potential for additional
precipitation chances Sunday night into Monday and Monday night-
Tuesday. A northern stream shortwave trough offshore and over the
Pacific Northwest digs Saturday then deepens into a closed low
offshore the West Coast Saturday night. A weaker shortwave trough
and front affects the area Sunday night. Thereafter the
aforementioned feature in the western CONUS weakens into an open
wave and ejects into the Central High Plains. This then brings
increased chances for snow again Monday night and Tuesday.
Overall, low confidence exists in general, especially in the
Sunday-Monday time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1258 AM CDT Wed Mar 11 2020

VFR Conditions and southwesterly winds of less then 12 kts will
persist at KVTN for the next 24 hours. At KLBF, visibility is
expected to drop to IFR conditions by 11Z, with less then 1SM BR at
times. However, VFR conditions are expected to return to the area by
14Z when the fog dissipates. Southwest winds will increase this
afternoon by 18Z with gusts up to 20 kts. Winds will begin to wane
by 22z.

&&

.FIRE WEATHER..
Issued at 332 PM CDT Tue Mar 10 2020

There is potential for elevated to near-critical fire weather
conditions tomorrow afternoon with afternoon humidity reaching
the upper teens. Current thinking is strong winds will be in a
corridor across the eastern Panhandle east across the Sandhills
with gusts up to 20-25 mph across far north central and far
southwest NEB. Meanwhile, downsloping winds and warmer than normal
temperatures will be conducive for drying with afternoon humidity
dropping into the upper teens. We will continue to monitor but
given fuel conditions, based on recent partner input, no fire
weather headline is in place presently.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Boatwright/Snively
Hazardous weather outlook, Mar 10, 6:52 PM MDT, 7 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
752 PM CDT Tue Mar 10 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-120100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
752 PM CDT Tue Mar 10 2020 /652 PM MDT Tue Mar 10 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Elevated to near critical fire weather conditions are expected
Wednesday afternoon as minimum relative humidity falls to between
17 to 30 percent across much of the area. The lowest humidity
values of 17 to 22 percent will be for all areas near and west of
Highway 83. Wind gusts of 25 to 30 mph are possible Wednesday
afternoon. The strongest gusts will be across portions of west
central Nebraska and the Panhandle.

Snow is possible Friday night through Saturday morning. Portions
of west central and southwest Nebraska currently stand the
greatest chance of at least 2 inches of snow accumulation. Stay
tuned for further updates regarding snowfall amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 12:52 AM MDTDense Fog AdvisoryLBFBlaine, Custer, Frontier, Garfield, Lincoln, Logan and 4 more7 hr
Mar 11, 2:06 PM MDTWinter Storm WatchLBFArthur, Blaine, Custer, Deuel, Garden, Garfield and 9 more22 hr

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.